Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 21, NWS Bismarck, ND

June 7, 2020Emmons County, Kidder County, Logan County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 7, 2020, 6:48 PM CDT for Emmons County, Kidder County, Logan County, North Dakota. It was in force for 57 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2020, 6:48 PM CDT (23:48 UTC)
Expired
Jun 7, 2020, 7:45 PM CDT
In force
57 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Emmons County, ND, Kidder County, ND, Logan County, ND

The radar

The Bismarck radar (KBIS), 64 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 7:02 PM CDTHAIL 18 N Kintyre, NDTIME ESTIMATED FROM RADAR.
Jun 7, 7:06 PM CDTHAIL 1.759 N Napoleon, NDLASTED ABOUT 10 MINUTES. QUARTER SIZE HAIL TOO.
Jun 7, 7:28 PM CDTHAIL 1.757 S Lake Isabel, NDRELAYED THROUGH BROADCAST MEDIA PHOTO WEBSITE. HANDFUL OF GOLF BALL SIZED HAIL. TIME ESTIMATED FROM RADAR.
Jun 7, 7:28 PM CDTHAIL 1.759 S Lake Isabel, NDRELAYED THROUGH BROADCAST MEDIA PHOTO SHARING WEBSITE. HANDFUL OF GOLF BALL SIZED HAIL. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 3:06 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1944 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

130 
WUUS53 KBIS 072348
SVRBIS
NDC029-043-047-080045-
/O.NEW.KBIS.SV.W.0021.200607T2348Z-200608T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
648 PM CDT Sun Jun 7 2020

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southwestern Kidder County in south central North Dakota...
  Northwestern Logan County in southeastern North Dakota...
  Northeastern Emmons County in south central North Dakota...

* Until 745 PM CDT.

* At 647 PM CDT, a severe thunderstorm was located 9 miles southeast
  of Braddock, or 12 miles west of Napoleon, moving northeast at 25
  mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Braddock and Kintyre. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
North Dakota.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4639 10009 4663 10010 4664 10008 4674 10008
      4678 9984 4673 9959 4639 9991
TIME...MOT...LOC 2347Z 219DEG 21KT 4644 10001 

HAIL...1.75IN
WIND...60MPH
 
$$

HEINERT
2 follow-up statements
677 
WWUS53 KBIS 080005
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
705 PM CDT Sun Jun 7 2020

NDC029-080014-
/O.CAN.KBIS.SV.W.0021.000000T0000Z-200608T0045Z/
Emmons ND-
705 PM CDT Sun Jun 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EMMONS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for south central
and southeastern North Dakota.

LAT...LON 4650 9992 4663 9991 4663 9995 4674 9999
      4678 9984 4673 9959 4651 9980
TIME...MOT...LOC 0004Z 213DEG 33KT 4660 9986 

$$

NDC043-047-080045-
/O.CON.KBIS.SV.W.0021.000000T0000Z-200608T0045Z/
Kidder ND-Logan ND-
705 PM CDT Sun Jun 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTH CENTRAL KIDDER AND NORTHWESTERN LOGAN COUNTIES...

At 704 PM CDT, a severe thunderstorm was located 7 miles northwest of
Napoleon, moving northeast at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of south
central Kidder and northwestern Logan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for south central
and southeastern North Dakota.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4650 9992 4663 9991 4663 9995 4674 9999
      4678 9984 4673 9959 4651 9980
TIME...MOT...LOC 0004Z 213DEG 33KT 4660 9986 

HAIL...1.75IN
WIND...60MPH
 
$$

HEINERT
349 
WWUS53 KBIS 080017
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
717 PM CDT Sun Jun 7 2020

NDC043-047-080045-
/O.CON.KBIS.SV.W.0021.000000T0000Z-200608T0045Z/
Kidder ND-Logan ND-
717 PM CDT Sun Jun 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTH CENTRAL KIDDER AND NORTHWESTERN LOGAN COUNTIES...

At 717 PM CDT, a severe thunderstorm was located 10 miles north of
Napoleon, moving northeast at 25 mph.

HAZARD...Tennis ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

This severe thunderstorm will remain over mainly rural areas of south
central Kidder and northwestern Logan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for south central
and southeastern North Dakota.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 4658 9985 4663 9988 4674 9990 4678 9984
      4673 9959 4656 9975
TIME...MOT...LOC 0017Z 219DEG 21KT 4666 9979 

HAIL...2.50IN
WIND...70MPH
 
$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 5:38 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 7, 5:38 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
538 PM CDT Sun Jun 7 2020

.UPDATE...
Issued at 528 PM CDT Sun Jun 7 2020

Issued a Flash Flood Watch for Dickey, LaMoure, and McIntosh
counties until 09Z Monday morning.

With the potential for convection to re-develop almost
continuously over the southern James River Valley counties
tonight, excessive rainfall may become a concern. An 850mb jet is
expected to develop this evening over eastern South Dakota and
nose into southeast North Dakota. Guidance indicates this jet
persisting until around 9Z when it begins to shift off to the
east. This will provide continuous convective initiation along the
mostly stationary surface trough and convergence zone. With
convective mean wind parallel to this initiating boundary and PWat
values in the 1.5" to 1.75" range, flash flooding may become an
issue as efficient rain producing convection moves over the same
areas through the night.

UPDATE Issued at 306 PM CDT Sun Jun 7 2020

Update for Tornado Watch issued in Foster, Stutsman, Logan,
McIntosh, LaMoure, and Dickey counties until 03Z.

&&

.SHORT TERM...(This evening through Monday)
Issued at 205 PM CDT Sun Jun 7 2020

Severe thunderstorms with the potential for all hazards in the
southern James River Valley and the potential for large hail and
damaging wind gusts further west highlight the short-term forecast
period.

This afternoon, a deep trough was over the Pacific Northwest
states with active southwest flow and embedded shortwaves over the
central Rockies through the Northern Plains. The earlier occluded
shortwave was continuing northward through central Saskatchewan.
Upstream, mid-level vort maxes were evident ejecting through the
broad parent trough with lee cyclogenesis and pressure falls
detected in western South Dakota and northeast Wyoming. Further
east, a somewhat diffuse pressure trough axis was extended from
western Nebraska into east-central North Dakota. A pseudo- cold
front was placed further west, extending from southeast
Saskatchewan through southwest North Dakota.

As mid-level ascent continues through this afternoon (evident by
thin cirrus streaming over the Northern Plains on visible
satellite imagery), increased convergence along both the pre-
frontal trough and the frontal boundary further west should be the
impetus for convective initiation late this afternoon.

In southeast North Dakota, convection should develop along the
prefrontal trough in an environment of surface dew points in the
65-70 F range under steep mid-level lapse rates of at least 7
C/km. With strong mid-level flow, EBWD of 40-50 kts will
contribute to create an environment conducive to supercells
capable of large hail and damaging wind gusts. The tornado
potential is somewhat more uncertain given the mostly
unidirectional flow in the lower levels and the likely mixing of
what was a shallow low level moisture profile on the 12Z ABR raob.
The tornadic (and overall severe) potential will depend on the
persistence of initially discrete cells with the likely rapid
initiation along the boundary. For the forecast area, the overlap
of greater effective SRH and LCL's for tornado potential will be
centered on LaMoure/Dickey counties with less certainty
immediately west and north. The additional threat will be heavy
rainfall with precipitable water in our southeast around or
greater than 1.50". The non-zero potential for training, and thus
a flash flood threat, exists if the intimating boundary lingers
over the JMV through the evening. Though confidence in this isn't
exactly high, this will need to be watched closely as the event
goes on.

Further west, more isolated convection should develop along the
currently stalled frontal boundary later this afternoon and move
through southwest North Dakota. Though weaker mid-level lapse
rates and more dry boundary layer moisture profiles will be
present, strong deep layer shear will provide a severe environment
capable of large hail and damaging wind gusts.

Convection continues into early Monday morning, though severe
potential will decrease around or after midnight as the atmosphere
stabilizes and convection mostly shifts off to the north/east.
Scattered showers may persist through Monday in the west as
cyclonic flow circulates overhead. Weak lapse rates should keep
the lightning potential lower. With a cold front trekking across
the state, temperatures will be cooler, especially in the west.
Highs in the mid 60s west to mid 80s in the southern James River
Valley are expected. The frontal boundary which will be present in
the far eastern Dakotas should kick off convection again Monday
afternoon, but well east of the forecast area.

.LONG TERM...(Monday night through Sunday)
Issued at 205 PM CDT Sun Jun 7 2020

Closed upper level low lingers over south central Canada Tuesday and
Wednesday, along with a mid level trough slow to push east across
the Great Plains. These features will maintain a chance for showers
or thunderstorms for the middle of the week, along with cooler
temperatures.

Upper level ridge and surface high pressure then build into the
region later in the week, bringing dry weather and a warming trend.
This continues into the following weekend as the ridge continues
east into the central CONUS.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)

Issued at 1200 PM CDT Sun Jun 7 2020

An area of SCT to at times BKN CU field over northwestern North
Dakota early this afternoon. Will include in the 18Z KXWA TAF
forecast for a few hours. Otherwise expect VFR conditions through
21Z this afternoon. After 21Z, will see increasing chances for
thunderstorms at all terminals through 06-12Z, with showers and
storms possibly lingering at KXWA through Monday morning. Heavier
thunderstorms may bring strong winds, hail, and low visibility in
heavy rainfall to impacted terminals, especially at KJMS and
possibly at KBIS/KDIK.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 4 AM CDT Monday for NDZ048-050-051.

&&

UPDATE...AE
SHORT TERM...AE
LONG TERM...NH
AVIATION...NH
Hazardous weather outlook, Jun 7, 2:43 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
243 PM CDT Sun Jun 7 2020

NDZ001-002-009-081945-
Divide-Burke-Williams-
243 PM CDT Sun Jun 7 2020

This Hazardous Weather Outlook is for portions of northwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-010>013-017>023-031>036-040>046-081945-
Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-McKenzie-
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Golden Valley-Billings-
Stark-Morton-Burleigh-Kidder-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-Emmons-
243 PM CDT Sun Jun 7 2020 /143 PM MDT Sun Jun 7 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered severe thunderstorms are possible across
portions of west and central North Dakota late this afternoon and
evening. The main hazards will be large hail up to two inches in
diameter and damaging wind gusts up to 70 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed.

NDZ025-037-047-048-050-051-081945-
Foster-Stutsman-Logan-La Moure-McIntosh-Dickey-
243 PM CDT Sun Jun 7 2020

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Numerous severe thunderstorms are expected across the southern
James River Valley late this afternoon and evening. The main
hazards will be a few tornadoes, destructive hail up to baseball
size, and destructive wind gusts up to 80 mph. Very heavy rainfall
is also likely with the storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed.

In the hours before

Local storm report, Jun 7, 6:46 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TORNADO          2 W ASHLEY              46.04N 99.42W
06/07/2020                   MCINTOSH           ND   LAW ENFORCEMENT

            MCINTOSH COUNTY SHERIFFS OFFICE CONFIRMED
            TORNADO.

&&

MJ

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:04 PM CDTWind AdvisoryBISBurke, Divide, McKenzie, Mountrail, Renville, Williams87 min
Jun 6, 8:40 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope65 min
Jun 6, 9:35 PM CDTSevere Thunderstorm WarningBISGrant, Sioux55 min
Jun 6, 9:47 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger, Slope, Stark58 min
Jun 6, 10:24 PM CDTSevere Thunderstorm WarningBISGrant, Morton, Sioux51 min
Jun 6, 11:09 PM CDTSpecial Weather StatementBISMcLean, Mercer, Oliver51 min
Jun 6, 11:10 PM CDTSpecial Weather StatementBISMorton50 min
Jun 6, 11:42 PM CDTSpecial Weather StatementBISWard48 min
Jun 6, 11:59 PM CDTSpecial Weather StatementBISMcLean, Sheridan, Wells46 min
Jun 7, 12:11 AM CDTSevere Thunderstorm WarningBISMcHenry, Ward49 min
Jun 7, 12:39 AM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette32 min
Jun 7, 5:23 PM CDTFlash Flood WatchBISDickey, LaMoure, McIntosh9 hr
Jun 7, 6:04 PM CDTSevere Thunderstorm WarningBISMcIntosh56 min
Jun 7, 6:28 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder47 min
Jun 7, 6:44 PM CDTTornado Warning Tornado observedBISMcIntosh31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.